Weight gain is one of the most prevalent side effects of several antiepileptic drugs, but has been particularly related with the use of valproate (valproic acid), a short-chain fatty acid widely used as an antiepileptic drug, and sometimes for the treatment of mania (46-49). In retrospective studies, treatment with valproate has been found to increase body weight by 4.0 to 7.5 kg in more than 60% of the patients (47,48). It has not been possible to detect any differences between weight-gainers and weight-stable patients with regard to family history, sex, age, reported appetite, duration, dosage or serum levels of valproate (48,50). The weight gain varies between different individuals and study populations, but might often amount to 20 kg and not infrequently resulting in discontinuation of the treatment (49). The pathogenetic mechanism is still largely unknown. Changes in thyroid hormones have earlier been proposed as an explanation (51), but a subsequent clinical study by Breum has not supported this theory (52). Valproate interferes with the gamma-amino butyric acid neurotransmitter system, which might affect the appetite regulation, but this remains unstudied. In one of the few physiological studies performed in patients before and during valproate treatment, it was not possible to demonstrate any significant differences in either energy intake obtained by food records or energy expenditure during a glucose load and under basal conditions (52). It has been suggested that a reduced beta-oxidation of fatty acids, as found in the above study, could be of etiological importance since val-proic acid is known to enhance the excretion of carnitine, which is an essential cofactor for the transport of fatty acids across the mitochondrial membrane (53,54). The impact of valproate on serum leptin and insulin levels has also been measured, but it seems to reflect the obese state more than any specific effect of valproate treatment (55).
Animal studies are of limited interest due to difficulties in interpreting the results since drug treatment decreases food intake and enhances energy expenditure in many animals (56-58).
Weight gain is also a commonly described side effect to carbamazepine treatment of both epilepsy and mania. However, both the size of the problem as well as the number of studies are limited compared to valproate. In a study from the Veterans Affairs Epilepsy Cooperative Study Group it was shown that long-term treatment with car-bamazepine was associated less frequently with weight gain more than 5.5 kg than with valproate (20% vs. 8%) (59). In susceptible individuals, the weight gain can be very pronounced and has been associated with a sharp increase in food intake and weight gain up to 15 kg over a few months (60). It is often necessary to stop the treatment before normal body weight can be achieved.
As with valproate, the mechanisms contributing to the weight gain are unknown, but since car-bamazepine shares some chemical properties with tricyclic antidepressants it might affect body weight regulation through the same serotoninergic and noradrenergic pathways increasing the appetite, as suggested in some cases (60).
During the last decade, several new antiepileptic drugs have been introduced into clinical practice. One of those drugs, vigabatrin, is normally better tolerated than the older compounds, but has recently been shown to be more frequently associated with weight gain than carbamazepine (61). In contrast to this finding, weight gain has not been yet been described with lamotrigine and this drug may therefore represent an alternative treatment modality at least in some types of epilepsy.
Was this article helpful?
I already know two things about you. You are an intelligent person who has a weighty problem. I know that you are intelligent because you are seeking help to solve your problem and that is always the second step to solving a problem. The first one is acknowledging that there is, in fact, a problem that needs to be solved.